Mississippi, 2015

Flash Flooding and Hail in Mississippi, April 15, 2015

April 15, 2015 · NWS LIX · 6 events in 2 counties and zones

A persistent stationary front provided the focus for numerous thunderstorms across southern Mississippi and southeast Louisiana during the afternoon of the 15th and early morning of the 16th. A wake low moved across the northern Gulf of Mexico behind the thunderstorm complex, producing several reports of strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A persistent stationary front provided the focus for numerous thunderstorms across southern Mississippi and southeast Louisiana during the afternoon of the 15th and early morning of the 16th. A wake low moved across the northern Gulf of Mexico behind the thunderstorm complex, producing several reports of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 15, 8:36 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 15, 8:36 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
936 AM CDT WED APR 15 2015

...SOUNDING DISCUSSION...

A LITTLE BIT DRIER IN THE ATMOSPHERE THIS MORNING...THOUGH I USE
THE TERM 'DRIER' LOOSELY. PRECIPITABLE WATER VALUE REMAINS WELL
ABOVE NORMAL AT 1.47 INCHES. THE STREAM OF MOISTURE HAS SHIFTED
JUST OFFSHORE PER WV IMAGERY...WHICH HAS ALLOWED FOR A BRIEF
REPRIEVE FROM THE RAIN. THE MOIST LOW LEVELS AND LIGHT WINDS HAVE
CAUSED SOME AREAS OF DENSE FOG TO DEVELOP THIS MORNING. EVEN AT
915AM...VISIBILITY UNDER A MILE AT BATON ROUGE AND BOGALUSA. FOG
SHOULD DISSIPATE WITHIN THE NEXT HOUR. STILL A BIT OF INSTABILITY
IN THE ATMOSPHERE...BUT CERTAINLY NOT LIKE YESTERDAY MORNING.
MLCAPE THIS MORNING IS AROUND 500 J/KG AND ML LI OF -3. WINDS ARE
FROM THE SOUTHWEST THROUGHOUT THE ATMOSPHERE WITH A PEAK WIND
SPEED OF 92 KNOTS AT 33000 FEET.

12Z BALLOON INFO: NO ISSUES WITH THE FLIGHT THAT LASTED 106
MINUTES AND WENT 58 MILES DOWNRANGE. THE BALLOON ASCENDED TO A
HEIGHT OF 21.4 MILES ABOVE THE GROUND BURSTING NORTH OF LATIMER.

ANSORGE

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT WED APR 15 2015/

SHORT TERM...
AROUND THIS TIME YESTERDAY MORNING THE RADAR WAS COMING ALIVE FOR
CONVECTION. LOOKING AT THE RADAR THIS MORNING...IT LOOKS AS IF
COVERAGE COULD BE A LITTLE LESS BUT WITH THE MOISTURE AROUND
STORMS THAT DEVELOP WILL STILL PRODUCE HEAVY RAINFALL. THE GOOD
THING IS THAT THE CONVECTIVE TEMPERATURE TODAY IS AROUND 81 TO 82
DEGREES...RIGHT NOW WE SHOULD NOT GET THAT WARM. ALSO THERE IS NO
DEFINED SHORTWAVE MOVING THROUGH TODAY AS THE ATMOSPHERE IS STILL
UNSTABLE AND WILL NEED SOME SORT OF LIFTING MECHANISM TO GET
THUNDERSTORMS GOING. THE GFS DOES SHOW SOME ENERGY MOVING THROUGH
LATER ON THIS EVENING AND THAT COULD BE ENOUGH TO START CONVECTION
LATER ON THIS AFTERNOON AS IT MOVES CLOSER. SO IF THERE IS ANY
GOOD NEWS IT LOOKS LIKE IT SHOULD NOT RAIN AS MUCH THIS MORNING
AND THERE IS EVEN A CHANCE THAT IT REALLY DOES NOT RAIN ALL THAT
MUCH TODAY. SOME OF THE HIGHER RESOLUTION MODELS AND GUIDANCE
FAVORS THAT MOST OF THE AREA COULD STAY PRETTY DRY TODAY WITH THE
EXCEPTION OF FAR SOUTHEAST LOUISIANA AND MAYBE THE MISSISSIPPI
GULF COASTAL COUNTIES AS THAT LITTLE BIT OF ENERGY MOVES SOUTH OUT
OVER THE WATERS LATER ON THIS AFTERNOON. WITH THAT IN MIND HAVE
TRIMMED DOWN POPS SOME ACROSS THE AREA AND HAVE THE HIGHEST POPS
SOUTH OF THE LAKE OVER TOWARDS THE MISSISSIPPI COAST THIS
AFTERNOON. WILL HAVE TO WATCH HOW THINGS EVOLVE TODAY AS THE
ENTIRE AREA COULD STILL SEE A SHOWER OR STORM BUT THE GREATEST
CHANCES LIE SOUTH OF LAKE PONTCHARTRAIN AND ALONG THE MISSISSIPPI
COAST TODAY.

FOR THURSDAY INTO FRIDAY EXPECT MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS LIKE YESTERDAY AS THE JET ADDS SOME LIFT TO THE
AREA...THE UPPER LEVEL LOW SLOWLY MOVES CLOSER TO PROVIDE MORE
BROAD LIFT...AND PRECIPITABLE WATER VALUES INCREASE AGAIN AND MAY
REACH THE 2 INCH MARK BY FRIDAY. THAT IS A PRETTY IMPRESSIVE VALUE
FOR THIS TIME OF THE YEAR. THE WEATHER PREDICTION CENTER STILL
HIGHLIGHTS THE AREA IN A SLIGHT RISK FOR EXCESSIVE RAINFALL
THROUGH FRIDAY. THIS MEANS THAT THE AREA IS PRIMED FOR MORE HEAVY
RAINFALL THROUGH THE NEXT FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES
MAY FALL BETWEEN NOW FRIDAY NIGHT. ANY ADDITIONAL RAINFALL WILL
QUICKLY RUNOFF AND CAUSE FLOODING ISSUES AS THE GROUND IS
COMPLETELY SATURATED. THE FLASH FLOOD WATCH MAY AGAIN HAVE TO BE
EXTENDED THROUGH AT LEAST SATURDAY MORNING...WILL HAVE TO WATCH IN
FUTURE UPDATES. 13/MH

LONG TERM...
GOING INTO THE WEEKEND THE UPPER LOW CONTINUES ITS SLOW MARCH
EAST. SATURDAY AND SUNDAY BOTH LOOK WET. THE SYSTEM LOOKS TO
FINALLY MOVE THROUGH THE AREA BY MONDAY...AND WE FINALLY DRY
OUT LATE MONDAY INTO TUESDAY. AS HIGH PRESSURE QUICKLY MOVES
IN. MODELS DIVERGE FROM THEN ON. HAVE NOT MADE MANY CHANGES TO
FORECAST AND HAVE MAINTAINED THE BLENDED APPROACH. 13/MH

AVIATION...
RESIDUAL MOISTURE FROM RECENT RAINS ARE ALLOWING RADIATIONAL FOG TO
FORM AT IFR AND LIFR LEVELS THIS MORNING. THESE CONDITIONS SHOULD
IMPROVE TO MVFR BY MID-MORNING ONCE MARINE LAYER MIXES OUT AND
CONVECTIVE PROCESS INITIATES. WHILE CONVECTIVE COVERAGE SHOULD BE
RELATIVELY LESS TODAY...SHRA/TSRA CAN STILL BE EXPECTED FOR SOME
SHORTER DURATION LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS.
EFFICIENT RAINFALL PROCESS TO LOWER VSBY TO 1/4-1/2SM IN +TSRA.
CONVECTIVE GUSTS COMPUTED AROUND 20KT PER CHAP RUN ON 00Z GFS MODEL
SOUNDING VALID 18Z WED. SOME RADIATIONAL FOG LIKELY TO FORM ONCE
AGAIN TONIGHT FOR LOCALIZED IFR CONDITIONS MAINLY AFTER 06Z. 24/RR

MARINE...
ONSHORE FLOW IS EXPECTED TO BE MAINTAINED AT LEAST
THROUGH SUNDAY BEFORE A COLD FRONT IS PROJECTED TO ENTER THE NORTH
GULF LATE SUNDAY NIGHT/MONDAY MORNING. UPPER LEVEL DISTURBANCE
PATTERN WITH SOUTHERN BRANCH FLOW WILL MAINTAIN A HEIGHTENED
SITUATION FOR MARITIME THUNDERSTORM COMPLEX DEVELOPMENTS EACH DAY
THROUGH SUNDAY...WHICH WOULD PRESENT LOCALLY ROUGH CONDITIONS FROM
THE MORE ORGANIZED STORM STRUCTURES AT TIMES IN SQUALL LINES. 24/RR

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING HEAVY RAINFALL/FLOODING POTENTIAL.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  64  76  66 /  60  30  70  60
BTR  79  65  78  68 /  60  30  70  60
ASD  78  67  78  69 /  70  30  70  60
MSY  78  68  78  70 /  70  30  70  60
GPT  76  69  76  70 /  70  30  70  60
PQL  77  68  77  69 /  80  30  70  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ040-046>050-
     056>070-072.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MSZ077-080>082.

GM...NONE.
&&
Hazardous weather outlook, Apr 15, 11:06 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1206 PM CDT WED APR 15 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-160515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1206 PM CDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR TODAY WITH THE
POSSIBILITY OF FLOODING RAINS DEVELOPING THROUGHOUT THE DAY.
THE MAIN THREAT AREA FOR TODAY IS SOUTH OF INTERSTATE 10.

THERE IS A MARGINAL RISK OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ACROSS THE OUTLOOK AREA TODAY. THE PRIMARY THREAT
WILL BE DAMAGING DOWN BURST WINDS FROM DEVELOPING THUNDERSTORMS
MAINLY THIS AFTERNOON. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF FLOODING RAINS WILL CONTINUE AND BECOME MORE LIKELY
THURSDAY THROUGH SATURDAY. THE RAIN CHANCES WILL DECREASE WITH A
COLD FRONTAL PASSAGE SATURDAY NIGHT. STRONG THUNDERSTORMS WILL
ALSO BE POSSIBLE EACH DAY THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE REPORT ANY FLASH
FLOODING THAT MAY OCCUR PROMPTLY TO YOUR LOCAL LAW ENFORCEMENT OR
EMERGENCY MANAGEMENT AGENCY.

In the hours before

Special weather statement, Apr 15, 11:20 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1220 PM CDT WED APR 15 2015

MSZ080-081-151800-
HANCOCK-HARRISON-
1220 PM CDT WED APR 15 2015

...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT HANCOCK
AND WESTERN HARRISON COUNTIES...

AT 1215 PM CDT...A SLOW MOVING LINE OF THUNDERSTORMS WITH HEAVY
RAINFALL WAS ALONG A LINE EXTENDING FROM 6 MILES WEST OF LYMAN TO
NEAR SHORELINE PARK...AND MOVING NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
...LONG BEACH...BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...
SAUCIER...KILN...SHORELINE PARK AND LYMAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3040 8910 3034 8928 3036 8928 3036 8931
      3037 8931 3037 8935 3033 8938 3034 8934
      3032 8933 3032 8934 3027 8947 3031 8961
      3057 8953 3068 8902
TIME...MOT...LOC 1715Z 228DEG 6KT 3048 8924 3035 8946

TD

The radar

The Mobile radar (KMOB), 85 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind, 2 hail. Local standard time, as filed.

Flash Flood, Harrison

When
April 15, 12:29 PM CST to 1:30 PM CST
Where
Harrison County, (Gpt)gulfport Rgnl A to 2.49 mi E of Nugent
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.400, -89.070

Major street flooding was reported in the Orange Grove area of Gulfport near Interstate 10 and US Highway 49.

Flash Flood, Harrison

When
April 15, 12:57 PM CST to 2:00 PM CST
Where
Harrison County, 2 mi NNW of Long Beach to 1.97 mi ENE of Cuevas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.377, -89.163

High water closed 28th Street between Klondyke and Beatline Road.

Thunderstorm Wind, Pike

When
April 15, 4:55 PM CST
Where
Pike County, Osyka
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.000, -90.500

Pike County Sheriff's Office reported a large tree blown down in Osyka.

Thunderstorm Wind, Pike

When
April 15, 5:00 PM CST
Where
Pike County, Osyka
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.000, -90.500

A barn was reported damaged and trees blown down due to thunderstorm winds in Osyka.

Hail, Pike

When
April 15, 5:07 PM CST
Where
Pike County, 0.59 mi W of Emerald
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.080, -90.380

Quarter size hail reported by Pike County Sheriff's Office southeast of Magnolia.

Hail, Pike

When
April 15, 5:17 PM CST
Where
Pike County, 1.37 mi ENE of Jennings
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.210, -90.360

Quarter size hail was reported along Highway 98 east of McComb.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564024, 564028, 564037, 564041, 564032, 564034.